Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 38, NWS State College, PA

June 18, 2024Cambria County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 18, 2024, 1:54 PM EDT for Cambria County, Pennsylvania. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2024, 1:54 PM EDT (17:54 UTC)
Expired
Jun 18, 2024, 2:45 PM EDT
In force
51 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cambria County, PA

The radar

The State College radar (KCCX), 76 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2024-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2024-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1543 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:28 PM EDT, 26 minutes earlier.

Area forecast discussion, Jun 18, 1:28 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service State College PA
128 PM EDT Tue Jun 18 2024

.SYNOPSIS...
*Long duration and potentially dangerous heat wave this week
*Near-record high temperatures 90+ degrees into the weekend

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
1050AM/1450UTC: Overall setup today looks similar to yesterday
with diurnally enhanced t-storm clusters expected to develop
within instability/pwat axis on the northwest periphery of heat
dome centered over the Mid Atlantic region. Locally strong to
potentially damaging wind gusts will be possible through the
diurnal heating cycle. "Ridge-running" storms will also be
capable of producing locally heavy rainfall with pwats up to
1.75 inches.

Previous Discussion Issued: 223 AM EDT Tue Jun 18 2024

Upper high pressure (325dam at 7H) will reside directly overhead
for today. That should help to keep a lid on things trying to
grow very tall. But, we had similar heights yesterday, and quite
a few storms got going over the nrn tier and wrn mtns. So, we
expect similar developments this aftn. The RAP (03Z run) erases
the llvl CINH by Noon-1 PM at BFD and JST (per model
soundings), but upper levels still very warm. Little shear means
they could just rain themselves out as they move little from
their initiation spots. 1.6" PWAT is nothing to sneeze at, but
the cells shouldn't last all that long to make for a flooding
risk today. SPC has put the Allegheny Plateau into a MRGL risk
for SVR. The hot air means there is no svr hail risk, and
it makes for a cap to overcome. Without wind/shear, organization
will be poor. CAPEs get to 1500 from the RAP and GFS, and 3000
from the NAM - but only with a boost from the elevations and
interacting outflow boundaries. Seeing what happened Mon
aftn/eve, it's probably going to be another very limited threat
for svr storms again today.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY/...
Heat continues to be the problem/challenge in the short term
period. Wed may actually be a bit cooler than Tuesday, but we'll
continue with the heat advy as all the forecast offices wish to
continue it/them as is. WPC has placed the NW into the Day2 ERO
with an eye toward the high PWATs and slow storm movements (much
like today). The cap from the upper high/ridge will keep
most/all of the convection to the north/east of IPT-UNV-JST Wed
and Thurs. The aftn/evening showers will probably help keep the
temps down a bit there, but the mugginess/dewpoints will likely
get enhanced by the precip. So, the Heat Advy seems like it is
solid.

Prev...
The heat and humidity are progged to build through midweek, as
the center of the subtropical high lifts north over PA. Current
guidance indicates heat indices will reach 95 to around 100F
especially in the valley locations during the afternoons Tue-
Thu. We extended the heat advisory through 8pm Thursday which
aligns well with neighboring WFOs to the west, north, and east.

Model guidance continues to favor isolated to scattered diurnal
t-storm risk Tue-Thu downwind of Lake Erie and over the higher
terrain along the spine of the Alleghenies. Thursday looks like
the hottest day of the period with maxT 90-95F or +10-20F above
climo.

Heat looks like it will continue into the weekend. Trying to
make decision on if and for how long to extend the heat advy.
Friday looks like the hottest day, and some spots could get near
105 HI on Friday in the SE. But, very few spots. At this point,
we'll just add another day onto the area-wide heat advy, and run
it thru Friday evening.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
The heat and humidity will continue into Saturday, although we
could begin to see some slight relief working into northeastern
PA in the form of a backdoor cold front. It will be another hot
day for much of the area though, and could easily see
continuing to push the advy out into the weekend for much of the
CWA. The proximity of the cold front will bring a slight
increase in PoPs, esp across north-central and northeastern PA.

Sunday into Monday should see the (slightly) cooler temperatures
expand southward as a cold front crosses the area. This front
will be accompanied slightly increased PoPs areawide Sunday
into Monday.

Any subtle cool down early next week looks like it will be
short-lived, with heat building once again by midweek.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Hazy, hot and humid conds will be the rule across central PA
for the next few days. Spotty storms will continue to pop up
this afternoon with daytime heating, with the best chc of
getting wet being over the higher elevations of the Allegheny
Plateau.

Brief reductions and gusty winds are possible in any storms,
but this activity should be widely scattered. Added VCTS to
JST, which already has some thunder nearby, with VCSH added to
the remaining TAF sites outside of the Lower Susq Valley.
Despite the spotty storms, most sites will be VFR for the
majority of the day.

Another warm and muggy night is in store, with any lingering
showers/storms quickly diminishing as we lose the heat of the
day. Patchy fog is once again possible in areas that see
downpours today, but not confident enough to put it in any
specific TAF sites yet.

Outlook...

Wed-Sun...Predominantly VFR, with continued heat and iso TSRA.
Density altitude concerns possible.

&&

.CLIMATE...
A period of much warmer than average temperatures is expected
across much of central Pennsylvania next week, with record high
temperatures being challenged. The record high temperatures for
some sites across central PA are outlined below:

 				Jun 18 		Jun 19 		Jun 20 		Jun 21

Harrisburg      97/1957     98/1994     98/1931     98/1923
Williamsport    97/2018     96/1929     101/1923    97/1933
State College   94/1923     94/1931     94/1953     94/1988

Highest Max Temperature for June:

State College 	96 in 1952 (26th) and 1933 (29th)
Harrisburg 		100 in 1966 (27th), 1952 (26th), and 1934 (29th)
Williamsport 	104 in 1925 (5th)
Altoona 		97 in 1971 (28th) and 1953 (21st)
Bradford 		93 in 2022 (22nd)

Longest run of consecutive days with max temp >=90 in June:

State College 	6 (24-29th 1966)
Harrisburg 		10* (19-28th 1943)
Williamsport 	9 (18-26th 1923)
Altoona 		8 (13-20th 1994)
Bradford 		0 (has not occurred in POR since 1957)

*Harrisburg had a run of 11 days that started on 26th and ended
 on July 6th in 1901

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT Friday for PAZ004>006-010>012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Dangelo/Steinbugl
SHORT TERM...Dangelo
LONG TERM...Evanego/NPB
AVIATION...Evanego
CLIMATE...Steinbugl/NPB
Hazardous weather outlook, Jun 18, 1:12 PM EDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
112 PM EDT Tue Jun 18 2024

PAZ004>006-010>012-017>019-024>027-033-034-037-041-042-045-046-
049>053-191715-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
112 PM EDT Tue Jun 18 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Isolated strong to severe thunderstorms may produce localized wind
damage and brief heavy rainfall this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ028-035-036-056>059-063>066-191715-
Juniata-Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
112 PM EDT Tue Jun 18 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jun 18, 12:46 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service State College PA
1246 PM EDT Tue Jun 18 2024

PAZ042-046-053-181715-
Columbia PA-Southern Lycoming PA-Sullivan PA-
1246 PM EDT Tue Jun 18 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN LYCOMING...NORTH CENTRAL
COLUMBIA AND SOUTHEASTERN SULLIVAN COUNTIES THROUGH 115 PM EDT...

At 1246 PM EDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Berwick, moving southwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jamison City, Waller, Central, Biggertown, and Benton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4131 7631 4126 7631 4126 7632 4121 7632
      4114 7646 4131 7660 4136 7637 4132 7630
TIME...MOT...LOC 1646Z 053DEG 5KT 4130 7640

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Evanego
Special weather statement, Jun 18, 1:47 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service State College PA
147 PM EDT Tue Jun 18 2024

PAZ024-181815-
Cambria PA-
147 PM EDT Tue Jun 18 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CAMBRIA COUNTY THROUGH
215 PM EDT...

At 145 PM EDT, Doppler radar was tracking strong thunderstorms
between Ebensburg and Mundys Corner. These thunderstorms were nearly
stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ebensburg, Nanty-Glo, Patton, Vinco, Loretto, Carrolltown, Prince
Gallitzin State Park, Mundys Corner, Colver, Ashville, Chest Springs,
and Saint Francis University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4068 7851 4056 7854 4040 7875 4037 7882
      4041 7887 4061 7883 4068 7864
TIME...MOT...LOC 1745Z 090DEG 3KT 4061 7867

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Colbert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:23 PM EDTSpecial Weather StatementCTPPotter52 min
Jun 17, 8:50 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Potter, Tioga55 min
Jun 18, 12:46 PM EDTSpecial Weather StatementCTPSullivan29 min
Jun 18, 1:47 PM EDTSpecial Weather StatementCTPCambria28 min
Jun 18, 2:20 PM EDTSpecial Weather StatementCTPCambria25 min
Jun 18, 2:30 PM EDTAreal Flood AdvisoryCTPCambria90 min
Jun 18, 2:48 PM EDTSpecial Weather StatementCTPCentre42 min
Jun 18, 3:32 PM EDTSpecial Weather StatementCTPCentre28 min
Jun 18, 4:19 PM EDTSpecial Weather StatementCTPNorthumberland41 min
Jun 18, 6:52 PM EDTSpecial Weather StatementCTPWarren53 min
Jun 18, 7:13 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPWarren62 min
Jun 18, 7:57 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren63 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.